Kansas, 2010

Flash Flooding and Hail in Kansas, June 8 to 9, 2010

June 8 to 9, 2010 · NWS ICT · 16 events in 8 counties and zones

Storms first developed during the afternoon of June 8th, 2010, along a cold front that was pushing steadily south across Kansas. Additional storms formed north of the cold front as the overnight hours progressed into the early morning of June 9th, 2010, providing several rounds of storms for locations generally along and southeast of the Kansas Turnpike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
$200
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms first developed during the afternoon of June 8th, 2010, along a cold front that was pushing steadily south across Kansas. Additional storms formed north of the cold front as the overnight hours progressed into the early morning of June 9th, 2010, providing several rounds of storms for locations generally along and southeast of the Kansas Turnpike. Many of these storms quickly became severe with wet microburst winds. However, with an extremely moist air mass in place all of the storms produced very high rainfall rates that caused widespread flooding across portions of South Central and especially Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 1:39 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 8, 1:39 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT TUE JUN 8 2010

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE CONVECTIVE CHANCES OVERNIGHT.

SYNOPSIS:
FAIRLY PROGRESSIVE COLD FRONT IS NOW PUSHING THROUGH CENTRAL KS AND
HAS ALREADY MADE IT THROUGH KRSL. SOUTH OF THIS BOUNDARY THE
ATMOSPHERE IS EXTREMELY UNSTABLE WITH DEWPOINTS ACROSS SOUTH CENTRAL
AND SE KS IN THE LOW TO MID 70S. IN THE UPPER LEVELS WATER VAPOR
IMAGERY CLEARLY SHOWS A PRONOUNCED SHORTWAVE PUSHING ACROSS THE
WESTERN DAKOTAS AND APPROACHING MN. ANOTHER...MORE TROPICAL UPPER
WAVE...IS CURRENTLY LIFTING NORTH ACROSS THE WESTERN GULF INTO
SOUTHERN TX.

TONIGHT:
STORMS ARE EXPECTED TO DEVELOP FIRST OVER NE KS BY 21Z AND WILL
QUICKLY BUILD WEST INTO THE FORECAST AREA. GIVEN THE EXTREME
AMOUNT OF CAPE...LARGE HAIL WILL BE VERY LIKELY WITH LARGER THAN
GOLFBALL POSSIBLE WITH THE STRONGER STORMS. WHILE DEEP LAYER SHEAR
LOOKS WEAK AT FIRST GLANCE...0-6KM SHEAR OF AROUND 30KTS DOESN'T
LOOK TOO BAD WHEN COMBINED WITH 3000-4000J/KG OF CAPE. THIS EVENT
SORT OF RESEMBLES THE MAY 12TH SEVERE SETUP WITH WELL DEFINED
BOUNDARY WITH HIGH INSTABILITY/LOW SHEAR. THE BIG DIFFERENCE WOULD
BE THE ORIENTATION OF THE INITIATING BOUNDARY. THE N-S ORIENTATION
OF THE BOUNDARY ON THE 12TH ALLOWED SUPERCELLULAR STRUCTURES TO
MOVE OFF THE BOUNDARY AND PRODUCE TORS. THIS EVENING THE FRONT IS
MORE E-W ORIENTED AND THUS STORMS ARE GOING TO HAVE A HARD TIME
BECOMING ISOLATED. THEREFORE FEEL THE BEST TORNADO THREAT WILL
COME FROM HIGH 0-3KM CAPE ALONG BOUNDARIES. ANY STORM THIS
EVENING/OVERNIGHT WILL ALSO HAVE A GOOD CHANCE TO PRODUCE HIGH
RAINFALL RATES WITH SOME LOCALIZED FLOODING ALSO BE A GOOD BET.

AFTER 06Z THE CONVECTION WILL BE CONFINED TO EXTREME SOUTH
CENTRAL/SE KS WITH MUCH OF THE FORECAST AREA REMAINING DRY. FEEL
FAIRLY CONFIDENT THAT THE BULK OF THE SEVERE ACTIVITY WILL OCCUR
BEFORE 06Z AS MUCH OF THIS WILL BE INSTABILITY DRIVEN.

WED-FRI:
THE SURFACE FRONT IS EXPECTED TO BE GENERALLY ALONG THE KS/OK BORDER
BY 12Z WED. HOWEVER WOULD NOT BE SURPRISED IF THIS BOUNDARY IS
PUSHED FURTHER SOUTH DUE TO OVERNIGHT CONVECTION. CURRENTLY HAVE LOW
CONFIDENCE WITH REGARDS TO PRECIP ON WED. HAVE THE HIGHEST
CONFIDENCE THAT SOME SCT CONVECTION MAY FESTER OVER SOUTH CENTRAL
AND SE KS DURING THE MORNING HOURS. THE FRONT IS THEN EXPECTED TO
WASH OUT AS WE GET BACK INTO RETURN FLOW AS MOISTURE WORKS BACK TO
THE NORTH. WHILE THERE WILL BE PLENTY OF INSTABILITY THERE LOOKS TO
BE LACKING SURFACE CONVERGENCE. SO CURRENT THINKING IS THAT FOR WED
AFTERNOON THE BEST CONVECTIVE CHANCES WILL BE NORTH AND WEST OF THE
FORECAST AREA.  AN MCS WILL BE LIKELY WED NIGHT THAT SHOULD START
OVER WESTERN NEBRASKA. GIVEN LARGE AMOUNTS OF CIN ABOVE 850MB...FEEL
THAT THE MCS IS GOING TO HAVE ISSUES BUILDING SOUTH. WILL THEREFORE
LIMIT PRECIP CHANCES WED NIGHT TO ONLY CENTRAL KS.

FOR THU MORNING AN MCS WILL BE ONGOING NORTH AND EAST OF THE
FORECAST AREA. MEANWHILE THAT TROPICAL DISTURBANCE THAT IS CURRENTLY
DOWN ACROSS THE WESTERN GULF WILL BE TRACKING ALONG THE RED RIVER.
GIVEN THE GOOD AGREEMENT BETWEEN THE GFS AND NAM FEEL CONFIDENT THAT
PRECIP ASSOCIATED WITH THIS FEATURE SHOULD STAY SOUTH OF THE
FORECAST AREA. PREVIOUS FORECASTER INTRODUCED POPS BACK IN FOR FRI
FOR SE KS AS THIS UPPER FEATURE CONTINUES TO LIFT NORTH AND THIS
CONTINUES TO LOOK REASONABLE. FOR FRI AND FRI NIGHT THE BULK OF THE
PRECIP IS EXPECTED TO STAY NORTH OF THE FORECAST AREA WHERE THE
BAROCLINIC ZONE WILL BE SITUATED.

SAT-TUE:'
THE MAIN QUESTION THROUGH THESE PERIODS WILL BE HOW THE UPPER TROUGH
TO THE WEST PROGRESSES. PREVIOUS RUNS OF THE GFS HAVE BEEN MUCH MORE
PROGRESSIVE WITH THE UPPER TROUGH WITH THE ECMWF MUCH SLOWER AND HAS
A MORE CLOSED LOW SETUP. FOUND IT INTERESTING THAT THE LATEST GFS IS
NOW STARTING TO COME AROUND TO THIS SLOWER ECMWF SOLUTION AND PER
HPC THIS ALSO AGREES WITH THE ECMWF ENSEMBLE TREND. WITH THIS WILL
LEAN TOWARD THE ECMWF.

BOTH THE ECMWF AND GFS AGREE ON THE CLOSED LOW SITUATED OVER THE
DESERT SOUTHWEST BY 00Z SUN WITH THE FRONT EXTENDING FROM
WEST-CENTRAL KS INTO SOUTHERN IA. WITH THIS BOUNDARY NEAR THE AREA
WILL KEEP PRECIP IN FOR CENTRAL AND PARTS OF SOUTH CENTRAL KS FOR SAT
INTO SAT NIGHT. THE GFS IS MUCH MORE PROGRESSIVE IS PUSHING THE COLD
FRONT THROUGH ON SUN COMPARED TO THE ECMWF. THIS IS DUE TO THE GFS
FORECASTING A DEEPER SHORTWAVE TO MOVE INTO THE WESTERN GREAT LAKES
REGION ON SUN. WITH THESE DIFFERENCES WILL NOT HIT PRECIP TOO HARD
BUT WILL LEAVE SOME SLIGHTS IN CASE THE MORE PROGRESSIVE GFS
VERIFIES. WITH THE MODEL DIFFERENCE IN HANDLING THE SHORTWAVE OVER
THE NORTHERN PLAINS/GREAT LAKES THEY REALLY START TO DIVERGE FOR THE
BEGINNING OF NEXT WEEK AND THUS CONFIDENCE REALLY DROPS OFF.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN FOCUS TIMING SLOW MOVING FRONT AND ASSOCIATED CONVECTION. THIS
WILL GRADUALLY WORK ACROSS THE AREA DURING THIS FORECAST. BEST
CHANCE FOR THUNDERSTORMS WILL BE IN THE VICINITY OF KHUT-KICT.
STILL SOME UNCERTAINTY WHEN STORMS WILL BREAK OUT GIVEN WHAT SEEMS
TO BE FAIR AMOUNT OF CAPPING. STRONGEST STORMS WILL LIKELY BE
SEVERE...BUT TIMING AT ANY LOCATION IS QUESTIONABLE. CONDITIONS
WILL IMPROVE BEHIND THE FRONT DURING THE NIGHT ACROSS THE
NORTH...HOWEVER WITH FRONT STALLING IN THE VICINITY OF KS/OK
BORDER...LOW CLOUDS/FOG MAY DEVELOP AND COULD AFFECT KCNU/KICT.
FRONT MAY END UP FURTHER SOUTH DEPENDING ON HOW WIDESPREAD STORMS ARE
THIS EVENING...SO DID NOT HIT THIS VERY HARD IN TAFS AT THIS TIME.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  85  70  91 /  60  30  10  10
HUTCHINSON      67  84  70  90 /  50  20  10  10
NEWTON          67  85  70  88 /  60  30  10  10
ELDORADO        68  85  69  91 /  60  30  10  10
WINFIELD-KWLD   71  86  71  90 /  60  40  10  10
RUSSELL         63  84  69  92 /  10  20  30  10
GREAT BEND      64  84  69  90 /  20  20  20  10
SALINA          64  84  69  93 /  20  20  20  10
MCPHERSON       65  84  70  91 /  40  20  20  10
COFFEYVILLE     71  85  71  92 /  70  50  10  10
CHANUTE         71  85  71  89 /  60  30  10  10
IOLA            71  85  70  90 /  60  30  10  10
PARSONS-KPPF    71  86  71  90 /  70  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:10 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT TUE JUN 8 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
310 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON ALONG A SLOW MOVING COLD FRONT. SOME
SEVERE THUNDERSTORMS ARE LIKELY...WITH GOLFBALL SIZED HAIL AND
WINDS TO 70 MPH. ISOLATED AND SHORT LIVED TORNADO IS ALSO POSSIBLE
DURING THE DAYLIGHT HOURS. THE BEST CHANCE FOR SEVERE STORMS IS
ROUGHLY EAST OF I-135 AND NORTH OF A LINE FROM YATES CENTER TO
WICHITA. AS THE FRONT SLOWS DOWN TONIGHT...LOCALLY HEAVY RAIN IS
POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY MORNING ACROSS
SOUTHERN KANSAS. A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO
50 MPH AND HAIL UP TO NICKEL SIZE.

ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE REGION OVER THE
WEEKEND. THIS WILL CAUSE ADDITIONAL THUNDERSTORMS...MAINLY ON
SATURDAY NIGHT THROUGH MONDAY. AT THIS TIME STRONG STORMS APPEAR
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...
ESPECIALLY OVER THE AREA EAST OF I-135 AND NORTH OF A LINE FROM
YATES CENTER TO WICHITA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/HOWERTON

In the hours before

Special weather statement, Jun 8, 2:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT TUE JUN 8 2010

KSZ068-069-083-082100-
BUTLER-HARVEY-SEDGWICK-
324 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...HARVEY AND SEDGWICK COUNTIES...

AT 321 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MAIZE...OR 12 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Special weather statement, Jun 8, 2:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT TUE JUN 8 2010

KSZ052-053-082145-
CHASE-MARION-
351 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 349 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES NORTH OF CEDAR POINT...OR 12 MILES EAST OF MARION...AND MOVING
EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Special weather statement, Jun 8, 3:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT TUE JUN 8 2010

KSZ068-069-082130-
BUTLER-HARVEY-
407 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND HARVEY COUNTIES...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITEWATER...OR 12 MILES SOUTHEAST OF
NEWTON...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

LAWSON
Special weather statement, Jun 8, 3:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT TUE JUN 8 2010

KSZ053-082145-
CHASE-
412 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES WEST OF COTTONWOOD
FALLS...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 2 flash flood, 2 heavy rain. Local standard time, as filed.

Hail, Marion

When
June 8, 3:30 PM CST
Where
Marion County, 6.56 mi W of Burns
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.090, -97.000

Hail, Butler

When
June 8, 4:10 PM CST
Where
Butler County, 8.17 mi NNE of Potwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.050, -96.940

Thunderstorm Wind, Butler

When
June 8, 4:20 PM CST
Where
Butler County, 11.43 mi NE of Potwin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -96.890

Heavy rainfall was also reported.

Thunderstorm Wind, Butler

When
June 8, 4:24 PM CST
Where
Butler County, 10.39 mi NE of Potwin
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.060, -96.890

Hail, Harvey

When
June 8, 4:26 PM CST
Where
Harvey County, 0.88 mi SW of Newton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.040, -97.360

Hail, Harvey

When
June 8, 4:41 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.340

Hail, Butler

When
June 8, 6:07 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.110

Hail, Greenwood

When
June 8, 7:25 PM CST
Where
Greenwood County, 4.06 mi ENE of Reece
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.380

Thunderstorm Wind, Greenwood

When
June 8, 7:25 PM CST
Where
Greenwood County, 4.06 mi ENE of Reece
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.380

The wind gust was reported by the emergency manager.

Thunderstorm Wind, Allen

When
June 8, 7:45 PM CST
Where
Allen County, 1.49 mi NNW of Humboldt to 1.31 mi NNE of Humboldt
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
37.840, -95.440

Five rural telephone poles were knocked down along Old Highway 169 between Iola and Humboldt. Residents were without power for several hours.

Flash Flood, Greenwood

When
June 8, 11:30 PM CST to June 9, 8:30 AM CST
Where
Greenwood County, 0.6 mi NNE of Madison to 0.99 mi NE of Virgil
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.137, -96.124

Almost five inches of rainfall left a foot water on most streets in Madison and closed Highway 58 near Madison for a short time. Also, low water crossings across the county were closed due to the high water. Madison reported 4.97 inches of rainfall.

Flash Flood, Woodson

When
June 8, 11:37 PM CST to June 9, 8:37 AM CST
Where
Woodson County, 0.88 mi SW of Yates Center to 1.11 mi ESE of Yates Center
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Widespread street flooding was reported across Yates Center. The heavy rainfall also closed Highway 54 for a short time.

Hail, Greenwood

When
June 8, 11:45 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.130, -96.140

Heavy Rain, Chautauqua

When
June 9, 12:01 AM CST to 4:01 AM CST
Where
Chautauqua County, Sedan
Reported by
COOP Observer
Coordinates
37.130, -96.180

Rainfall since midnight was 2.20 inches.

Thunderstorm Wind, Labette

When
June 9, 1:10 AM CST
Where
Labette County, 0.69 mi SSE of Parsons to 0.83 mi SE of Parsons
Measured
61 kt (70 mph) estimated gust
Property damage
$21,000
Reported by
Law Enforcement
Coordinates
37.341, -95.264

Two windows were blown out and a portion of the roof was peeled back at a radio station and sporting goods store in downtown. The resulting rain from the open roof and windows soaked the radio equipment at the radio station and soaked half the inventory of the store. The equipment damage kept two radio staitons off the air over the weekend. A very large tree also fell on a house. 1100 residents were without power for awhile.

Heavy Rain, Butler

When
June 9, 5:20 AM CST
Where
Butler County, 3.89 mi NE of Leon
Reported by
Trained Spotter
Coordinates
37.720, -96.730

A trained spotter measured 3.7 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239479, 239480, 239487, 239488, 239481, 239482, 239483, 239484, 240724, 240725, 240729, 240731, 239485, 240732, 240728, 240733.